Skip to main content

AVPU vs GCS: The AVPU Scale and the Glasgow Coma Scale Compared

The AVPU scale and the Glasgow Coma Scale side by side: what each measures, when to use which, how they roughly line up, and why the trend and the components matter.

Practice this on a patient. The 60-second call is free, with no account.Start a free call

AVPU and the Glasgow Coma Scale both describe a patient's level of consciousness. AVPU sorts the patient into one of four levels in a few seconds, which is why it belongs in the primary assessment. The Glasgow Coma Scale (GCS) scores three separate responses and adds them, which takes longer but shows smaller changes. Most providers use both on the same patient: AVPU first, then a GCS once the immediate threats are dealt with, repeated as the call goes on.

This is a study reference, not a protocol. Your local protocols and your medical direction decide how you assess and manage a patient with an altered level of consciousness, including the airway, any medication and where the patient goes.

The AVPU scale

AVPU is four letters, each one a level of responsiveness. You find the highest level the patient reaches and stop there.

The AVPU scale
LevelWhat it meansHow you find it
A: AlertAwake, with eyes open and aware of you without needing to be stimulatedWatch as you approach and as you speak. A patient who looks at you and engages is alert.
V: VerbalNot alert, but responds when spoken to: opens the eyes, makes a sound, or movesSpeak to the patient, then louder. Any response to your voice counts, even a moan.
P: PainResponds only to a painful stimulus: opens the eyes, makes a sound, pulls away, or posturesApply a deliberate painful stimulus, such as a trapezius squeeze or pressure on a nail bed, using the method your program teaches.
U: UnresponsiveNo response to voice or to a painful stimulusOnly after both voice and a painful stimulus have produced nothing.

Alert is not the same as oriented. A patient can be awake and looking at you while confused about where they are or what day it is. After AVPU, a patient who can talk is usually asked about person, place, time and events, and the answer is recorded alongside the AVPU level.

Some early warning scores, including the NEWS2 score used in the UK, extend the scale to ACVPU by adding C for new confusion between alert and verbal. The idea is the same one in the paragraph above: a patient who is awake but newly confused has a changed level of consciousness that plain AVPU would call alert.

Where AVPU fits in the primary assessment

In the primary assessment, responsiveness comes right after the general impression. Check AVPU and ask the chief complaint if the patient can answer. A patient who is unresponsive and not breathing, or only gasping, moves straight to a pulse check, and to CPR if there is no pulse. Anything below alert is also part of the priority decision at the end of the primary assessment: altered responsiveness usually makes a patient a high priority.

A patient who responds only to pain, or not at all, needs the airway looked at closely during the primary assessment, because a lowered level of consciousness can mean a patient cannot keep their own airway clear. The decision about what to do for that airway is a clinical one, covered below.

The Glasgow Coma Scale

The Glasgow Coma Scale was published by Teasdale and Jennett in 1974, and the version used today, with six levels of motor response and a maximum of 15, follows their 1976 revision. It scores three things separately: eye opening, the verbal response and the motor response. Each has its own range, and the total runs from 3, the lowest possible score, to 15. There is no zero: a patient with no response at all scores 1 in each component.

The adult Glasgow Coma Scale (age 5 and older)
ComponentScoreResponse
Eye opening4Spontaneous: eyes open without stimulus
Eye opening3To sound: eyes open to speech
Eye opening2To pressure: eyes open to a painful stimulus
Eye opening1None
Verbal5Oriented: knows name, place and date
Verbal4Confused: converses but disoriented
Verbal3Words: intelligible words, but not conversation
Verbal2Sounds: moans and groans, no words
Verbal1None
Motor6Obeys commands
Motor5Localizes to pressure (localizes pain)
Motor4Normal flexion: withdraws from pressure
Motor3Abnormal flexion (decorticate posturing)
Motor2Extension (decerebrate posturing)
Motor1None

Record the best response you see in each component. If one arm localizes and the other only withdraws, the motor score is the better of the two, and the difference between the sides is a finding to report in its own right.

Score an adult Glasgow Coma Scale, component by component

Children under 5

The adult scale is for patients aged 5 and older. A child under 5 cannot be expected to be oriented or to follow commands the way an adult does, so a pediatric version changes the descriptors while keeping the same three components, the same maximum in each (4, 5 and 6) and the same total of 3 to 15. A preverbal child scores 5 on the verbal component for cooing and babbling, and 6 on the motor component for moving spontaneously and purposefully. The pediatric tool on this site gives the total and the components only, without the adult severity bands.

Score the pediatric Glasgow Coma Scale for a child under 5

Severity bands

The total is often grouped into three bands that come from head injury: 13 to 15 is mild, 9 to 12 is moderate and 3 to 8 is severe. The bands are a shorthand for describing a brain injury, not a treatment decision on their own, and they were written for the adult scale.

When a component cannot be tested

Sometimes a component cannot be scored honestly: the verbal response of a patient who is intubated, the eye response of a patient whose eyes are swollen shut, the motor response of a patient who is pharmacologically paralyzed. Do not score that component as 1 and add it up. A total of 8 that includes an untestable 1 reads like a real number and it is not. Record the components you could test and mark the one you could not. The tool on this site writes it as NT and gives no total; many services write a T after an intubated patient's verbal score. Use the notation your service uses.

AVPU vs GCS

AVPU compared with the Glasgow Coma Scale
FeatureAVPUGlasgow Coma Scale
What it gives youOne of four levelsThree component scores and a total from 3 to 15
Time to do itA few secondsLonger; it needs each response tested in turn
Where it is usedThe primary assessment, and quick rechecksThe secondary assessment, reassessment and the handoff, once the immediate threats are managed
Sensitivity to changeCoarse. A patient can get noticeably worse and stay in the same letterFiner. A drop of one or two points in one component shows up
Ease of learningVery easy and consistent between providersTakes practice; different providers can score the same patient differently, most often on the motor and verbal components
ChildrenWorks at any age with age-appropriate responsesA separate pediatric version for children under 5

How the two line up, roughly

Because both scales describe the same thing, people often ask what GCS a given AVPU level corresponds to. Two studies published in 2004, one by Kelly and colleagues in poisoned patients and one by McNarry and Goldhill in hospital patients, found that the middle of the GCS range for each AVPU level was roughly 15 for alert, about 13 for verbal, about 8 for pain and 3 for unresponsive. The ranges were wide and overlapped, especially for verbal and pain.

Approximate GCS for each AVPU level (study medians, not a conversion)
AVPUTypical GCS in those studies
AAbout 15
VAbout 13, with a wide range
PAbout 8, with a wide range
U3
The correspondence is approximate. Two patients who both respond only to pain can have very different GCS scores, and the table cannot turn an AVPU level into a GCS score. If you need one, score it.

A GCS of 8 and the airway

Many students hear the phrase "GCS 8, intubate". It comes from head injury teaching, where a GCS of 8 or less is the severe band, and it is commonly taught as a reminder that a patient that depressed may not be able to protect their own airway. It is a reminder, not a rule. A patient with a GCS of 7 from alcohol may, for now, be keeping a clear airway on their side with constant watching, and can lose it without warning; a patient with a GCS of 11 who is vomiting may already be unable to.

What decides airway management is the airway itself: whether the patient can keep it open and clear, an effective cough and swallow (a gag reflex on its own is not a reliable sign of a protected airway), pooling secretions or vomit, the breathing and the oxygenation, the trend, and the cause. Positioning, suction, adjuncts, ventilation and any advanced airway are decided by your assessment, your scope and your protocol, not by a single number.

Trends matter more than one score

One score is a snapshot. The change between scores is what tells you whether the patient is getting better or worse. A patient who goes from GCS 14 to 12 over a transport is a different patient from one who was 12 all along, even though their last score is the same. A falling level of consciousness in a head-injured patient is one of the most important trends to catch, and it often comes before the late vital-sign changes described in the Cushing's triad guide.

  • Score early, so you have a baseline, and repeat the score at each reassessment and after anything that could change it.
  • Compare like with like: the same stimulus, the same questions and, where you can, the same provider.
  • Ask family or caregivers what is normal for this patient. A patient with dementia may never be oriented, and the change from their own baseline is what counts.
  • Report the trend, not only the last number: "GCS 14 on arrival, now 11, motor down from 6 to 5."

Document the components, not only the total

"GCS 13" can mean several different patients. "GCS 13 (E3 V4 M6)" is a patient who opens the eyes to voice, is confused and obeys commands, and "GCS 13 (E4 V5 M4)" would be very different. The components tell the receiving clinician which part is abnormal, and a series of component scores shows a trajectory that a series of totals can hide. The motor score in particular carries much of the information in the total. Record the AVPU level, the GCS components and the total, with the time each was taken.

Organize a handoff that includes the level of consciousness and its trend

What lowers a score besides a brain injury

A low AVPU level or GCS describes how the patient responds, not why. Many causes are treatable, and a few can be found and corrected in the field. Check a blood glucose in any patient with an altered level of consciousness.

  • Low blood glucose, and very high glucose.
  • Low oxygen or high carbon dioxide.
  • Low blood pressure and poor perfusion.
  • Alcohol, drugs, poisoning and sedating medication.
  • A seizure, or the drowsy, confused period after one.
  • Hypothermia, heat stroke and infection, including sepsis and meningitis.
  • Things that make a component hard to score: deafness, a language the patient does not share with you, an injured or paralyzed limb, swollen eyes, and a baseline deficit such as dementia or a previous stroke.

Neither scale is a capacity assessment. A patient with a GCS of 15 can still be unable to make a particular decision, which the capacity and refusals guide covers. And in a mass-casualty incident, triage asks whether the patient follows commands rather than scoring a GCS (JumpSTART uses an AVPU level for an infant); the scale belongs to the assessment afterwards.

The short version

  • AVPU: Alert, responds to Verbal stimulus, responds to Pain, Unresponsive. It is fast and coarse, and it belongs in the primary assessment.
  • Alert does not mean oriented. Check orientation separately.
  • The GCS scores eye opening (1 to 4), verbal (1 to 5) and motor (1 to 6), for a total of 3 to 15. The adult scale is for age 5 and older; children under 5 have their own version.
  • AVPU and GCS line up only roughly: about 15, 13, 8 and 3 in published studies, with wide overlap. If you need a GCS, score one.
  • "GCS 8, intubate" is commonly taught as a reminder, not a rule. The airway, the trend and your protocol decide.
  • Trend the score, document the components as well as the total, and check a glucose in every altered patient.

Reading about it is not the same as running the call.

60-second call

One patient. Four vitals. Your priority actions. Every case is written at Paramedic (ALS) scope.

A short prehospital call with four vitals, from a real-life scenario a paramedic wrote. Type your priority actions and why, and get a debrief graded against a paramedic's rubric. Cases are written and graded at US Paramedic (ALS) scope.

Full scenarios

Run the whole call, dispatch to handoff.

Every one of the 207 calls in the library is written by a paramedic and runs at EMT or Paramedic scope. You work the call in your own words, and the debrief shows you what you missed and why it mattered.